Address Concerns About Clots With COVID-19 Vaccines
Posted April 19, 2021: Article in Progress. We’re releasing this article ahead of our issue to quickly provide information to our readers. The information contained in this version is based on the best evidence available to us as of the date of posting. The final version may include revised recommendations.
Patients will ask you whether COVID-19 vaccines increase clot risk.
This is due to reports of serious blood clots along with low platelets with the Johnson & Johnson/Janssen vaccine in the U.S...and the AstraZeneca vaccine in Europe and other countries. Both are viral vector vaccines.
Put the risk in perspective...to help address vaccine hesitancy.
Emphasize that this is RARE...with 7 cases to date in over 7.2 million doses of the Janssen vaccine given in the U.S. Explain that the clot risk due to COVID-19 infection is MUCH higher.
Educate that FDA and CDC “paused” use of this vaccine to sort out risk factors for these clots...and treatment strategies. Point out that safety systems for vaccines are working as they should...to catch potential issues.
Reinforce that there are NO reports of this issue with the Pfizer-BioNTech or Moderna mRNA vaccines...after over 180 million doses.
Be aware, most clots with the Janssen vaccine are unusual...cerebral venous sinus thrombosis in the brain or splanchnic vein thrombosis in the abdomen, along with low platelets.
Some of these patients also have clots in the legs or lungs.
Investigators are evaluating risk factors. But most patients are females under age 60...about 1 to 2 weeks after vaccination.
The theory is that an immune response to the vaccine may promote clotting...similar to heparin-induced thrombocytopenia (HIT). It’s being called “vaccine-induced immune thrombotic thrombocytopenia (VITT).”
Tell patients to seek prompt medical care if they have symptoms such as severe headache, blurred vision, persistent abdominal pain, or petechiae...especially within 3 weeks of getting the Janssen vaccine.
But don’t prophylax with aspirin or another antithrombotic. There’s no evidence this helps...and it may increase bleeding risk.
Reassure that there’s little concern about clotting if the vaccine was given over 3 weeks ago.
If patients with clotting symptoms recently had the Janssen vaccine, advise checking a complete blood count (CBC). If platelets are low, don’t recommend starting heparin or low-molecular-weight heparin.
In this case, work with hematology. For now, these patients will likely be treated similar to those with HIT...and also get intravenous immune globulin (IVIG).
If you have Janssen vaccine in stock, continue to keep it in the fridge. But for now, mark it “Do not use. Awaiting guidance.”
- N Engl J Med. 2021 Apr 9. doi: 10.1056/NEJMoa2104840. Online ahead of print.
- N Engl J Med 2021 Apr 9. doi: 10.1056/NEJMoa2104882. Online ahead of print.